Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 127, NWS Twin Cities, MN

May 12, 2022Redwood County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 12, 2022, 8:54 PM CDT for Redwood County, Yellow Medicine County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2022, 8:54 PM CDT (01:54 UTC)
Expired
May 12, 2022, 9:30 PM CDT
In force
36 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Redwood County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

444 
WUUS53 KMPX 130154
SVRMPX
MNC127-173-130230-
/O.NEW.KMPX.SV.W.0127.220513T0154Z-220513T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
854 PM CDT Thu May 12 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Redwood County in southwestern Minnesota...
  Yellow Medicine County in west central Minnesota...

* Until 930 PM CDT.

* At 853 PM CDT, a severe thunderstorm was located near Ghent, or
  near Marshall, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wood Lake, Hanley Falls and Granite Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for central,
southwestern and west central Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight CDT for central,
southwestern and west central Minnesota.

&&

LAT...LON 4481 9599 4481 9585 4489 9585 4489 9575
      4493 9573 4491 9572 4491 9568 4479 9550
      4478 9553 4477 9551 4469 9532 4466 9529
      4467 9525 4455 9503 4438 9559 4463 9561
      4464 9615
TIME...MOT...LOC 0153Z 214DEG 53KT 4445 9588 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye
1 follow-up statement
407 
WWUS53 KMPX 130223
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
923 PM CDT Thu May 12 2022

MNC127-173-130232-
/O.EXP.KMPX.SV.W.0127.000000T0000Z-220513T0230Z/
Redwood MN-Yellow Medicine MN-
923 PM CDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REDWOOD AND YELLOW
MEDICINE COUNTIES WILL EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for central,
southwestern and west central Minnesota.

LAT...LON 4481 9599 4481 9585 4489 9585 4489 9575
      4493 9573 4491 9572 4491 9568 4479 9550
      4478 9553 4477 9551 4469 9532 4466 9529
      4467 9525 4455 9503 4438 9559 4463 9561
      4464 9615
TIME...MOT...LOC 0222Z 214DEG 53KT 4479 9556 

$$

Dye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:51 PM CDT, 3 minutes earlier.

Area forecast discussion, May 12, 8:51 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
851 PM CDT Thu May 12 2022

.UPDATE...
Issued at 753 PM CDT Thu May 12 2022

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM CDT Thu May 12 2022

Key Messages:

- Another round of potentially severe storms expected this
evening/tonight, although they will be weakening as they head east.

Storms have been ongoing all day in central Minnesota but are
exiting our CWA currently. A few cells have also gone up in northern
west-central Wisconsin as well which will move northeast out of the
area. A noticeable warm front is moving north through southern
Minnesota with 70s ahead of the front and some lower 90s behind it.
As a strong trough pushes north through the Dakotas, thunderstorms
are expected to break out late this afternoon in eastern South
Dakota and quickly merge into a line that will rapidly move across
the forecast area through midnight or so. With these initial storms
in a very unstable airmass and steep mid-level lapse rates, large
hail is possible but shear is not great and as the storms move east
it looks like an outflow boundary will move out ahead of the storms
as they move into central and eastern Minnesota and the storms should
weaken. The largest threat with these storms will be damaging winds
as they move east, with the biggest threat in western Minnesota with
the threat lessening to the east as the outflow boundary outruns the
storms. Wind Gusts will have the potential to reach 70 MPH or more
in western Minnesota. The outflow boundary and weakening
thunderstorms should reach the west Twin Cities metro around 9 or 10
pm, and by that point wind gusts may only be in the 40-50 MPH range.
There is still a good bit of uncertainty as to how strong the storms
will be as CAMs have been fairly consistent in rapidly weakening the
line of storms just as they reach the vicinity of the metro.

.LONG TERM...(Saturday through Thursday)
Issued at 329 PM CDT Thu May 12 2022

Saturday through Wednesday - The extended will be fairly quiet with
a quasi-zonal upper level flow setting up over the weekend.
Temperatures will trend cooler over the weekend but remain several
degrees above normal before turning closer to average next week. The
most significant  change will be the drier air that settles in
across the region. Model guidance has dew points in the 40s and 50s,
a far cry from the current Summer-like values. The EPS and GEFS
bring a surge of moisture towards the end of the forecast period.
This will bring our next meaningful chance for precip on Wednesday
and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 753 PM CDT Thu May 12 2022

Multiple rounds of convection is the primary concern, likely dropping
flight categories to MVFR and potentially IFR. Included with the
storms will be a leading wind-shift line that will swing winds
temporarily from ESE to W as the gust front moves through ahead of
the lines of storms. Gusts in western MN likely to reach 40-60kt with
lesser speeds in eastern MN into western WI. Once the convection ends
and the cold front pushes through, conditions will significantly
improve with westerly winds and clearing skies.

KMSP...Main issue is convection with changing wind directions due to
the gust front. Prevailing SSE winds are expected to quickly shift to
NW with the gust front and increase to around 30G45kt. SHRA/TSRA in a
diminishing fashion will move through eastern MN but cannot rule out
degraded conditions until getting to the early morning hours where
thunderstorms dissipate. Winds will return to SSE overnight ahead of
the actual cold front, the winds will shift to SW and W more
gradually during the day Friday.

/OUTLOOK FOR KMSP/
SAT...VFR. Chc PM -SHRA/MVFR. Wind SW to NW 10-15g25kts.
SUN...VFR. Chc PM -SHRA/MVFR. Wind W 10-15kts.
MON...VFR. Wind NW 10-15g25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...CEO
LONG TERM...BPH
AVIATION...JPC
Hazardous weather outlook, May 12, 4:25 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
425 PM CDT Thu May 12 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
425 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe storms are likely late this afternoon through
this evening, starting in southwestern Minnesota then spreading
northeast across much of central and eastern Minnesota into
western Wisconsin. Damaging wind gusts and large hail will be the
primary threats, though a few tornadoes cannot be ruled out.
Severe weather potential is highest in western and central
Minnesota then diminishing going eastward.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening.

In the hours before

Special weather statement, May 12, 8:35 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Thu May 12 2022

MNC097-130300-
Morrison-
835 PM CDT Thu May 12 2022

...SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Morrison...

* Until 1000 PM CDT.

* At 834 PM CDT, Doppler radar and automated rain gauges indicated
  heavy rain due to thunderstorms. This will cause small stream
  flooding in the area. Up to two inches of rain have already fallen.

* Some locations that will experience minor flooding include...
  Little Falls, Pierz, Royalton, Randall, Lastrup, Camp Ripley,
  Morrill, Buckman, Sobieski, Harding, Genola and Camp Ripley
  Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4616 9398 4582 9394 4582 9439 4614 9458

BPH
Local storm report, May 12, 8:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
838 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     CHOKIO                  45.57N 96.17W
05/12/2022                   STEVENS            MN   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            CHOKIO. SIGNIFICANT INFRASTRUCTURE DAMAGE
            REPORTED TO THE CITY OF CHOKIO INCLUDING
            POWER POLES SNAPPED AT BASE, LIVE WIRES, 3.5
            FEET IN CIRCUMFERENCE TREES SNAPPED AND ON
            HOUSES.

&&

PEM
Local storm report, May 12, 8:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
848 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     2 NE BLOMKEST           44.96N 94.99W
05/12/2022                   KANDIYOHI          MN   EMERGENCY MNGR

            *** 1 FATAL ***
            GRAIN BIN FELL ON AN OCCUPIED CAR, RESULTING
            IN A FATALITY.

&&

PEM
Local storm report, May 12, 8:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
851 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     CRYSTAL AIRPORT         45.06N 93.35W
05/12/2022  M58 MPH          HENNEPIN           MN   ASOS

&&

MKM
Local storm report, May 12, 8:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     CARLOS                  45.97N 95.29W
05/12/2022                   DOUGLAS            MN   PUBLIC

            REPORTS OF TREES DOWN. CALLER NOTED GARAGE
            DOOR WAS BLOWN IN/DAMAGED TOO. TIME
            ESTIMATED VIA RADAR.

&&

BPH
Local storm report, May 12, 8:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
853 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     2 SE ALBERTA            45.56N 96.02W
05/12/2022                   STEVENS            MN   STORM CHASER

            LARGE STORAGE SHED DESTROYED. LARGE TREE
            DOWN. TIME ESTIMATED BY RADAR.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:00 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXChippewa, Douglas, Kandiyohi, Pope, Stevens, Swift45 min
May 12, 7:02 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan58 min
May 12, 7:08 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXBenton, Meeker, Morrison, Sherburne, Stearns, Todd and 1 more67 min
May 12, 7:09 PM CDTTornado WarningMPXDouglas21 min
May 12, 7:14 PM CDTTornado WarningMPXKandiyohi, Stearns16 min
May 12, 7:31 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXMorrison, Todd44 min
May 12, 7:32 PM CDTTornado WarningMPXTodd13 min
May 12, 7:36 PM CDTTornado WarningMPXMorrison, Stearns9 min
May 12, 7:44 PM CDTTornado WarningMPXBenton, Morrison, Stearns16 min
May 12, 7:45 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Hennepin, McLeod, Meeker, Scott and 3 more60 min
May 12, 7:48 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Mille Lacs, Sherburne57 min
May 12, 7:55 PM CDTTornado WarningMPXBenton, Morrison20 min
May 12, 7:56 PM CDTTornado WarningMPXMorrison19 min
May 12, 8:03 PM CDTTornado WarningMPXMorrison12 min
May 12, 8:06 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison54 min
May 12, 8:25 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Ramsey, Washington39 min
May 12, 8:35 PM CDTSpecial Weather StatementMPXMorrison85 min
May 12, 9:03 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood27 min
May 12, 9:17 PM CDTSpecial Weather StatementMPXChippewa28 min
May 12, 10:17 PM CDTSpecial Weather StatementMPXBenton28 min
May 13, 3:07 AM CDTRiver Flood WarningMPXMille Lacs11 hr
May 13, 9:11 AM CDTRiver Flood WarningMPXSherburne, Stearns, Wright21 days
May 13, 9:13 AM CDTRiver Flood WarningMPXStearns21 days
May 13, 9:18 AM CDTRiver Flood WarningMPXTodd67 hr
May 13, 1:53 PM CDTRiver Flood WarningMPXKanabec58 hr
May 13, 2:50 PM CDTRiver Flood WarningMPXAnoka, Hennepin21 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.